Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Bismarck, ND

June 1, 2018Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2018, 5:07 PM MDT for Grant County, Morton County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 5:07 PM MDT (23:07 UTC)
Expired
Jun 1, 2018, 5:45 PM MDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:15 PM MDTHAIL 18 E Heart Butte Dam, NDSOCIAL MEDIA REPORT FROM FRIDAY, JUNE 1ST. ALSO REPORTED AT LEAST 60 MPH WINDS WITH TREE BRANCHES DOWN, AND 2.50 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
623 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS53 KBIS 012307
SVRBIS
NDC037-059-012345-
/O.NEW.KBIS.SV.W.0047.180601T2307Z-180601T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
607 PM CDT FRI JUN 1 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Morton County in south central North Dakota... 
  North central Grant County in south central North Dakota...

* Until 645 PM CDT/545 PM MDT/.

* At 606 PM CDT/506 PM MDT/, a severe thunderstorm was located 5
  miles northwest of Carson, or 10 miles northeast of Elgin, moving
  northeast at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near,
  Almont around 630 PM CDT.
  Fish Creek Dam around 640 PM CDT.
  New Salem around 645 PM CDT.

Other locations impacted by this severe thunderstorm include Sweet
Briar Lake and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.

LAT...LON 4636 10161 4649 10179 4693 10158 4686 10106
TIME...MOT...LOC 2306Z 217DEG 38KT 4648 10166 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

HEINERT
3 follow-up statements
780 
WWUS53 KBIS 012317
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
617 PM CDT FRI JUN 1 2018

NDC037-059-012345-
/O.CON.KBIS.SV.W.0047.000000T0000Z-180601T2345Z/
Morton ND-Grant ND-
617 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR NORTH CENTRAL MORTON AND NORTH CENTRAL GRANT
COUNTIES...

At 617 PM CDT/517 PM MDT/, a severe thunderstorm was located 10 miles
south of Almont, or 18 miles northeast of Elgin, moving northeast at
45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
New Salem, Carson, Almont, Fish Creek Dam, Judson and Sweet Briar
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.

LAT...LON 4636 10161 4649 10173 4693 10158 4686 10106
TIME...MOT...LOC 2317Z 217DEG 38KT 4657 10156 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

HEINERT
902 
WWUS53 KBIS 012337
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
637 PM CDT FRI JUN 1 2018

NDC037-059-012345-
/O.CON.KBIS.SV.W.0047.000000T0000Z-180601T2345Z/
Morton ND-Grant ND-
637 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR NORTH CENTRAL MORTON AND NORTH CENTRAL GRANT
COUNTIES...

At 637 PM CDT/537 PM MDT/, a severe thunderstorm was located 5 miles
east of Almont, or 21 miles east of Glen Ullin, moving northeast at
35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Salem, Almont, Fish Creek Dam, Judson and Sweet Briar Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.

LAT...LON 4642 10154 4663 10164 4692 10152 4686 10106
TIME...MOT...LOC 2337Z 217DEG 31KT 4672 10139 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
597 
WWUS53 KBIS 012348
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
648 PM CDT FRI JUN 1 2018

NDC037-059-012358-
/O.EXP.KBIS.SV.W.0047.000000T0000Z-180601T2345Z/
Morton ND-Grant ND-
648 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON AND NORTH
CENTRAL GRANT COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened. Therefore, the 
warning has been allowed to expire.  However small hail and gusty 
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
south central North Dakota.

LAT...LON 4642 10154 4663 10164 4692 10152 4686 10106
TIME...MOT...LOC 2348Z 217DEG 38KT 4680 10131 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:32 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 12:32 PM MDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 124 PM CDT Fri Jun 1 2018

The main forecast issue in the short term period will be
thunderstorms today and this evening, then winds tonight into
Saturday.

Surface low pressure was located over far northwest SD early this
afternoon with a strong southeast flow over much of western and
central ND. Some areas are near advisory criteria for winds but
would rather not clog up the airways with wind advisory with
potential for significant severe outbreak unless we see widespread
advisory criteria winds.

We continue to destabilize over western ND this afternoon. SPC has
issued a severe thunderstorm watch for the eastern high plains
east into southwest ND and western SD. Severe convection already
continues over eastern MT and northeast WY and is expected to move
into southwest ND later this afternoon. Additionally we still
expect thunderstorm development to the east of this area, over
western and central ND around mid afternoon. Would not be
surprised with a Tornado Watch or certainly a SVR with possible
tornadoes mentioned. Very strong instability and deep layer shear
are expected to continue to develop over western and central ND
this afternoon. A limiting factor for a tornado watch would be a
limited area and time where shear and discrete cell development
will coincide before convection takes on a more QLCS like
structure. However, with such a strong wave, we do expect
convection will move through the area this afternoon and this
evening. CAMS are in good agreement in moving a single or multiple
line segments through the forecast area during this timeframe. The
12 UTC HREF again supports our strongest updrafts over the lake
Sakakawea region. Really no significant messaging changes from
the early morning forecast.

A strong westerly flow continues tonight behind the convection, and
continues through Saturday. Will probably need some wind
highlights for Saturday but will not issue anything at this time.
There could be some wrap around moisture, with scattered showers
and an isolated thunderstorm across the north Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 124 PM CDT Fri Jun 1 2018

Upper level ridging builds over the area Saturday night through
Monday. We then return to a quasi-zonal flow Monday night through
Friday with periodic chances of showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 124 PM CDT Fri Jun 1 2018

Intense storms are expected to develop in western ND this
afternoon in the 19 to 21 UTC time frame. Those storms are
expected to move eastward ahead of a cold front and will likely
merge into a line as they reach the KMOT to KBIS areas by late
afternoon or early evening, and KJMS this evening. IFR to LIFR
conditions, large hail, damaging winds and very heavy rainfall may
accompany any severe storms this afternoon and evening.

A strong westerly flow will develop behind the convection and
continue through Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 1, 12:32 PM MDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant severe weather event is expected this afternoon and
evening. Scattered severe storms will likely first develop across
western North Dakota between 2 pm and 4 pm CDT and are forecast
to merge into a solid line of storms by the time they reach
Highway 83 in the late afternoon or early evening. The line of
storms will then move eastward across the remainder of central
North Dakota and the James River valley this evening. The storms
could produce very large hail, possibly up to the size of tennis
balls, damaging wind gusts up to 70 mph, and very heavy rainfall.
A few tornadoes are also possible this afternoon, with the
greatest tornado risk in areas along and west of Highway 83.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds gusting up to 45 mph are likely across
western and central North Dakota on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed this afternoon and evening. A cold
front will interact with an unstable atmosphere containing enough
wind shear for supercell thunderstorms this afternoon along and
west of Highway 83. Storms will likely merge into a squall line
that will move east across central North Dakota and the James
River valley this evening.

In the hours before

Local storm report, Jun 1, 4:30 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     NON-TSTM WND GST BOWMAN                  46.18N 103.39W
06/01/2018  M60 MPH          BOWMAN             ND   AWOS

&&
Local storm report, Jun 1, 4:42 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TORNADO          1 ESE OAKDALE           47.47N 102.84W
06/01/2018                   DUNN               ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN A FIELD. NO DAMAGE.

&&

JPM
Local storm report, Jun 1, 4:45 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             13 S WATFORD CITY       47.61N 103.25W
06/01/2018  E1.00 INCH       MCKENZIE           ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED PEA TO QUARTER
            SIZED HAIL COVERING THE GROUND AT MILE
            MARKER 127, WHICH IS 13 MILES SOUTH OF
            WATFORD CITY.

&&
Local storm report, Jun 1, 4:48 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          8 NE OAKDALE            47.55N 102.74W
06/01/2018                   DUNN               ND   EMERGENCY MNGR

            3-5 MILES NORTH OF MILE MARKER 183 ON
            HIGHWAY 22.

&&

RK
Local storm report, Jun 1, 4:49 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             8 NE OAKDALE            47.55N 102.74W
06/01/2018  E1.50 INCH       DUNN               ND   EMERGENCY MNGR

            3-5 MILES NORTH OF MILE MARKER 183 ON
            HIGHWAY 22.

&&

RK
Local storm report, Jun 1, 4:56 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TORNADO          2 S HEBRON              46.87N 102.05W
06/01/2018                   MORTON             ND   TRAINED SPOTTER

            TORNADO STILL ON THE GROUND AT THE TIME OF
            THIS REPORT.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:00 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
May 31, 6:42 PM MDTSevere Thunderstorm WarningBISGrant, Morton63 min
May 31, 6:47 PM MDTSpecial Weather StatementBISMorton, Oliver43 min
May 31, 7:03 PM MDTAreal Flood AdvisoryBISHettinger2 hr
May 31, 7:12 PM MDTSpecial Weather StatementBISHettinger48 min
May 31, 7:32 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger58 min
May 31, 7:48 PM MDTSevere Thunderstorm WarningBISGrant, Morton27 min
May 31, 7:55 PM MDTSpecial Weather StatementBISStark50 min
May 31, 8:26 PM MDTSpecial Weather StatementBISBurleigh49 min
May 31, 8:40 PM MDTSpecial Weather StatementBISGrant, Morton, Sioux50 min
May 31, 8:58 PM MDTSpecial Weather StatementBISGrant47 min
May 31, 9:23 PM MDTSpecial Weather StatementBISSioux52 min
May 31, 9:46 PM MDTSpecial Weather StatementBISMorton44 min
May 31, 10:33 PM MDTSpecial Weather StatementBISEmmons, Sioux42 min
May 31, 11:22 PM MDTSpecial Weather StatementBISEmmons38 min
May 31, 11:59 PM MDTSpecial Weather StatementBISDunn, Stark46 min
Jun 1, 1:03 AM MDTSpecial Weather StatementBISAdams, Dunn, Grant, Hettinger, Mercer, Morton and 3 more42 min
Jun 1, 1:05 AM MDTSpecial Weather StatementBISEmmons40 min
Jun 1, 1:39 AM MDTSpecial Weather StatementBISSheridan51 min
Jun 1, 1:43 AM MDTSpecial Weather StatementBISEmmons47 min
Jun 1, 1:46 AM MDTSpecial Weather StatementBISBurleigh44 min
Jun 1, 1:57 AM MDTSpecial Weather StatementBISSioux48 min
Jun 1, 2:28 AM MDTSpecial Weather StatementBISLogan47 min
Jun 1, 5:32 AM MDTSpecial Weather StatementBISMercer43 min
Jun 1, 5:56 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer64 min
Jun 1, 12:29 PM MDTSpecial Weather StatementBISBurke46 min
Jun 1, 1:15 PM MDTSpecial Weather StatementBISDunn, Mountrail45 min
Jun 1, 1:35 PM MDTSpecial Weather StatementBISBurke25 min
Jun 1, 2:09 PM MDTSpecial Weather StatementBISBurke21 min
Jun 1, 2:39 PM MDTAreal Flood AdvisoryBISBurke6 hr
Jun 1, 2:52 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver25 min
Jun 1, 3:07 PM MDTSevere Thunderstorm WarningBISBillings, McKenzie53 min
Jun 1, 3:30 PM MDTTornado WarningBISMcKenzie30 min
Jun 1, 4:01 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jun 1, 4:22 PM MDTSevere Thunderstorm WarningBISGrant, Morton38 min
Jun 1, 4:25 PM MDTSevere Thunderstorm WarningBISWilliams35 min
Jun 1, 4:29 PM MDTSevere Thunderstorm WarningBISWilliams61 min
Jun 1, 4:33 PM MDTTornado Warning Tornado observedBISDunn, McKenzie27 min
Jun 1, 4:48 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver57 min
Jun 1, 4:52 PM MDTTornado WarningBISMcKenzie, Mountrail23 min
Jun 1, 4:54 PM MDTTornado WarningBISMercer, Morton, Oliver36 min
Jun 1, 4:56 PM MDTTornado WarningBISDunn, McLean, Mountrail34 min
Jun 1, 4:57 PM MDTTornado WarningBISGrant, Morton33 min
Jun 1, 5:02 PM MDTTornado WarningBISDunn, McLean, Mercer28 min
Jun 1, 5:14 PM MDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 1, 5:14 PM MDTTornado WarningBISMcKenzie, Mountrail31 min
Jun 1, 5:27 PM MDTTornado WarningBISMcHenry, McLean, Ward13 min
Jun 1, 5:30 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Mountrail, Ward60 min
Jun 1, 5:30 PM MDTTornado Warning Tornado observedBISMercer30 min
Jun 1, 5:42 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.